Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 202, NWS Bismarck, ND

August 8, 2001McHenry County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2001, 2:30 AM CDT for McHenry County, Ward County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 2:30 AM CDT (07:30 UTC)
Expired
Aug 8, 2001, 3:30 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McHenry County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:32 AM CDTThunderstorm Wind 52 EGranville, ND
Aug 8, 2:35 AM CDTThunderstorm Wind 52 ESurrey, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6234 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6234 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS53 KBIS 080732
SVRBIS
NDC049-101-080830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 330 AM CDT

* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF MINOT TO 18
  MILES SOUTHEAST OF MINOT...MOVING EAST AT 35 MPH. 64 MPH WIND GUST 
  WAS REPORTED AT MINOT AIRPORT.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL WESTERN MCHENRY COUNTY AT 240 AM CDT
  RURAL CENTRAL MCHENRY COUNTY AT 300 AM CDT
  RURAL EASTERN MCHENRY COUNTY AT 310 AM CDT
  RURAL NORTHEASTERN MCHENRY COUNTY AT 320 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR NORTH DAKOTA.

LAT...LON 4840 10142 4803 10134 4801 10026 4861 10047

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:30 AM CDT, 1 hour earlier.

Area forecast discussion, Aug 8, 1:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT WED AUG 8 2001

THE FLOW REGIME IS PROGGED BY THE MODELS TO CHANGE DRAMATICALLY BY
60 HRS AS A STRONG SHORT WAVE PASSAGE LATE TONIGHT HERALDS A RETURN
TO A COOLER MID LEVEL FLOW FROM THE NORTHWEST. THIS WILL BRING
SEVERAL DAYS OF SIGNIFICANTLY COOLER AND DRIER WEATHER TO WESTERN
AND CENTRAL NORTH DAKOTA.

AT DAYBREAK TODAY CONVECTION WILL LIKELY BE ONGOING ALONG AND NORTH
OF THE EAST/WEST SURFACE BOUNDARY BISECTING THE STATE. THIS BOUNDARY
IS PROGGED TO SLOWLY DROP SOUTHEAST DURING THE DAY...WITH RENEWED
SEVERE WEATHER ALONG AND NORTH OF THE FRONT...LIKELY TO REGENERATE
BETWEEN 18Z AND 00Z...AS THE THE STRONG SHORTWAVE APPROACHES FROM
THE NORTHWEST. USING THE 00Z ETA FRONTAL POSITION...IT APPEARS THAT
THE THREAT FOR SEVERE WEATHER WILL EXTEND FROM BIS TO JMS AND POINTS
SOUTH.

IN THE TEMPERATURE DEPARTMENT...I USED THE ETA SURFACE TEMPERATURES
AND DEWPOINTS. THEY HAVE BEEN BETTER THAN THE MOS VALUES. THE ETA
INDICATES BIS AND JAMESTOWN WILL REACH THE LOW TO MID 90S WITH 70
DEWPOINTS. THIS WILL PUT US JUST BELOW HEAT ADVISORY CRITERIA.

THURSDAY WILL BE DRY AND SUNNY FOR THE WHOLE FORECAST AREA AS
CANADIAN HIGH PRESSURE PUSHES INTO THE STATE.

.BIS...NONE.
RS LEBLANG

In the hours before

Local storm report, Aug 7, 10:14 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT TUE AUG 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    CARRINGTON                ND   1 INCH HAIL
08/07/01   FOSTER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1008 PM    3 SW STANLEY              ND   .75 INCH HAIL
08/07/01   MOUNTRAIL                      REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 7, 10:35 PM CDT, 3 hours 55 minutes before
NDZ009-017-080535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1035 PM CDT (935 PM MDT) TUE AUG 7 2001

A BROAD AREA OF SCATTERED THUNDERSHOWERS CONTINUES ACROSS MCKENZIE
AND EASTERN WILLIAMS COUNTIES THIS EVENING. THE ACTIVITY IS MOVING
NORTHEAST AT 20 MPH. ALTHOUGH PRECIPITATION IS EXPECTED TO BE
LIGHT...PERIODS OF MODERATE SHOWERS AND DANGEROUS LIGHTNING ARE
POSSIBLE. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID
Local storm report, Aug 7, 11:51 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 PM CDT TUE AUG 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    EDMUNDS                   ND   1.75 INCH HAIL
08/07/01   STUTSMAN                       REPORTED BY JAMESTOWN
                                          WARNING POINT.
Special weather statement, Aug 8, 12:39 AM CDT, 1 hour 51 minutes before
NDZ001-009-017-080630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1239 AM CDT (1139 PM MDT) WED AUG 8 2001

AT 1235 AM CDT (1130 PM MDT) RADAR IN WILLISTON CONTINUES TO
INDICATE AN AREA OF STRONG THUNDERSTORMS LOCATED OVER THE NORTHERN
PART OF MCKENZIE COUNTY EXTENDING NORTHWARD THROUGH CENTRAL
WILLIAMS COUNTY. THESE THUNDERSTORMS ARE DEVELOPING OVER THESE
COUNTIES DUE TO A FRONTAL BOUNDARY LOCATED IN THE AREA. THE
DEVELOPING STORMS ARE MOVING MOSTLY TO THE EAST AT 35 MPH. SMALL
HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTENING CAN BE EXPECTED
WITH THESE STORMS. GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. THE
FRONTAL BOUNDARY CAUSING THE THUNDERSTORMS WILL MOVE SOUTH OF THE
AREA BY MID MORNING RESULTING IN DECREASING THUNDERSTORM ACTIVITY.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningBISMcLean58 min
Aug 7, 9:27 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Aug 7, 10:02 PM CDTSevere Thunderstorm WarningBISFoster43 min
Aug 7, 10:05 PM CDTSevere Thunderstorm WarningBISMountrail25 min
Aug 7, 10:34 PM CDTSevere Thunderstorm WarningBISWells56 min
Aug 7, 11:09 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman66 min
Aug 7, 11:20 PM CDTSevere Thunderstorm WarningBISMcKenzie60 min
Aug 8, 11:37 AM CDTSevere Thunderstorm WarningBISDivide63 min
Aug 8, 5:10 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce65 min
Aug 8, 5:28 PM CDTTornado WarningBISMcHenry, Pierce32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.